Her Hair Loss Help Rotating Header Image

medication

Cipro Interacts with Thyroid Medication

Popular Antibiotic Interacts with Thyroid Medication

The British Medical Journal has reported on a several cases of unexplained hypothyroidism in thyroid patients (on levothyroxine) who were taking the popular antibiotic ciprofloxacin. Ciprofloxacin is the generic name for the fluoroquinolone antibiotic sold under the brand names Cipro, Ciproxin and Ciprobay, Cirpoxine, and Ciflox. The drug is primarily used to treat urinary tract infections, pneumonia, and sexually transmitted diseases. Ciprofloxacin was also in the news during the anthrax scare, given its use in treatment for anthrax exposure.
What the researchers found in these cases were evidence that oral ciprofloxacin interacts with levothyroxine (i.e., Synthroid, Levoxyl, Levothroid) if taken together. It’s thought that the ciprofloxacin may somehow decrease the absorption of the levothyroxine.

In one case, a woman taking 125 mcg a day of levothyroxine took ciprofloxacin (750 mg twice a day) and her TSH level rose to 44 after four weeks. Even when her dosage was raised to 200 mcg a day, her TSH didn’t respond. Only when the ciprofloxacin was stopped did the TSH return to normal. In another case, a woman who was stabilized on 150 mcg a day of levothyroxine saw her TSH go from 1.6 to 19 after 3 weeks of treatment with ciprofloxacin at 500 mg twice a day.

What Can You Do?

If you’re a thyroid patient who is taking ciprofloxacin, what should you do?

The research suggested that thyroid tests were normalized if patients took the levothyroxine and ciprofloxacin at least six hours apart.

So, if you are on levothyroxine, it makes sense to allow at least six hours apart from taking your ciprofloxacin. And if you have to take the antibiotic for a lengthy period, you should discuss the potential impact on your thyroid with your doctor, and possibly request period thyroid testing to ensure that your thyroid treatment is not affected.

Source: Cooper, John, “Ciprofloxacin interacts with thyroid replacement therapy,” British Medical Journal, 2005

Lists of Medication That Cause, Can Exacerbate, or Can Possibly Cause Hair Loss in Women

I’ve compiled a new listing of medications that are either known to cause hair loss OR attribute to the immature (anagen or telogen) loss of hair… the list is EXTENSIVE so I made it into a .pdf file for easier reading/printing. I was (once again) surprised by a few of the new additions.

I did NOT include BCPs or HRT on this listing because I’m actively working on a separate listing for these. I’m also planning on putting together another listing of ADs that are hair or “non”hair friendly since that comes up often as well…

Hope this helps!!
melanie

 

Click the image to view the full PDF file.

Click the image to view the full PDF file.

Birth Control / Contraceptives and Hair Loss

BCPs contain a combination of estrogen and progestin. All BCPs now have one main source of estrogen — ethinyl estradiol. Ethinyl estradiol is a constant in the BCP equation but the part that changes is the progestin level. There are a number of different types of progestin and some of them are higher in androgenic value than others. I’ve compiled data from a number of different sources and come up with a handy chart that helps you identify which BCPs are high in androgens and which ones are lower. Remember that the higher the androgens, the more likely it will cause excessive hair loss, acne and hirsutism.

Click the image to view the full PDF file.

Click the image to view the full PDF file.